Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 3, NWS Raleigh, NC

March 6, 2003Stanly County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Mar 6, 2003, 6:07 AM EST for Stanly County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2003, 6:07 AM EST (11:07 UTC)
Expired
Mar 6, 2003, 9:00 AM EST
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 164 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 061110
FFWRAH
NCC167-061400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
607 AM EST THU MAR 6 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STANLY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 900 AM EST

* AT 607 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER THE WARNED AREA.

* THE GROUND HAS ALREADY BEEN SATURATED BY RECENT RAINFALL IN THE
  WARNED AREA...AND ADDITIONAL RAIN WILL RUNOFF AND CAUSE FLOODING.

COUNTY OFFICIALS REPORT EXTENSIVE STANDING WATER ON MANY ROADS IN 
ALBEMARLE AND NEAR BADIN.  MUCH OF THIS AREA LIKELY RECEIVED UP TO 
TWO INCHES OF RAIN BETWEEN 2 AND 4 AM.  ANOTHER ROUND OF LOCALLY 
HEAVY RAIN WILL AFFECT STANLY COUNTY BETWEEN 630 AND 8 AM.  THIS 
ADDITIONAL HEAVY RAIN WILL LIKELY LEAD TO FLASH FLOODING. 

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

$$

LAT...LON 3517 8044 3524 8046 3532 8041 3542 8010
          3521 8011 3521 8026 3517 8035

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Mar 6, 3:05 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 6, 3:05 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 AM EST THU MAR 6 2003

JUST MINOR TWEAKS TO TEMPS IN THE SHORT TERM...OTHERWISE LITTLE
CHANGE REQUIRED TO FORECAST THROUGH SUNDAY.

BEST DYNAMICS FOR RAIN/CONVECTION WILL OCCUR OVER CENTRAL NC BETWEEN
NOW AND 12Z THEN LIFT NORTH AND EAST.  MID LEVEL DRYING TAKES HOLD
OVER REGION BY 18Z...DWINDLING AVAILABLE MOISTURE FOR PRECIP.
HOWEVER...WITH SURFACE FRONT PROGGED TO CROSS REGION THIS AFTERNOON
AND STILL SOME AVAILABLE MOISTURE TO BE FOUND LOWEST 8K FEET...MAY
NEED TO INTRODUCE SMALL CHC POPS.  TEMPS WILL BE TRICKY
TODAY.WILL LIKELY START OUT JUST A SHADE BELOW CURRENT TEMPS.
POTENTIAL FOR SOME PARTIAL SUN LATER THIS AFTERNOON. LOW LEVEL
THICKNESSES SUPPORT HIGHS IN THE LOW AND MID 60S WITH SOME MID
CLOUDS. THUS WILL LIKELY TWEAK TEMPS DOWN A LITTLE IN THE NW AND
RAISE A TAD IN THE SE.

SURFACE RIDGE BUILDS INTO REGION OVERNIGHT/EARLY FRI..SUGGESTING
POTENTIAL COLD AIR DAMMING EVENT.  850MB FLOW BACKS FROM NW TO SW
OVERNIGHT.  IN ADDITION...CIRRUS SHIELD ASSOCIATED WITH UPPER LEVEL
JET WILL CONTRIBUTE TO SOLAR SHELTERING.  THUS FAVOR CUTTING HIGH
TEMPS FRI ABOUT 5-8 DEGREES FROM PREVIOUS FORECAST...WITH VALUES
CLOSE TO LATEST MAV GUIDANCE.

AIRMASS DRIES OUT FRI NIGHT IN WAKE OF DEPARTING UPPER DYNAMICS AND
LOW LEVEL NW FLOW SCOURING OUT RESIDUAL SURFACE BASED MOISTURE. WITH
SW FLOW AND PERIODS OF SUN...TEMPS SAT SHOULD EASILY REACH MID/UPPER
60S.

NO CHANGES ANTICIPATED TO SUN-WED FORECAST AT THIS TIME.

.RAH...NONE.

WSS
Hazardous weather outlook, Mar 6, 4:42 AM EST, 1 hour 25 minutes before
NCZ008>011-021>028-038>043-073>078-083>086-088-089-061300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
442 AM EST THU MAR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL EXIT CENTRAL NORTH
CAROLINA BEFORE MID DAY.  DUE TO THE HIGH WATER LEVELS IN THE MAIN
RIVERS...SOME LOCALIZED CREEK AND STREAM FLOODING MAY OCCUR THIS
MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Mar 6, 12:23 AM EST, 5 hours 44 minutes before
NCZ073>075-083>086-060730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1223 AM EST THU MAR 6 2003

...THUNDERSTORMS APPROACHING THE SOUTHERN PIEDMONT AND SOUTHERN
SANDHILLS OF CENTRAL NORTH CAROLINA...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE SOUTHERN
PIEDMONT AND SOUTHERN SANDHILLS OF CENTRAL NORTH CAROLINA BETWEEN
1 AND 3 AM.  A FEW OF THE STORMS MAY BE STRONG WITH WIND GUSTS
BETWEEN 40 AND 50 MPH ALONG WITH FREQUENT LIGHTNING AND HEAVY
RAINFALL.  THE GREATEST POTENTIAL FOR STRONG STORMS WILL BE NEAR THE
SOUTH CAROLINA BORDER...ESPECIALLY NEAR WADESBORO...ROCKINGHAM...
HAMLET AND LAURINBURG.

ONCE THE SHOWERS AND STORMS BEGIN AT YOUR LOCATION...THEY SHOULD
LAST FOR A COUPLE OF HOURS.

WSS
Special weather statement, Mar 6, 1:20 AM EST, 4 hours 47 minutes before
NCZ021>023-038-039-060900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
120 AM EST THU MAR 6 2003

...LOCALLY HEAVY RAINFALL WILL AFFECT THE TRIAD REGION...

RAIN ALONG WITH A THUNDERSTORM OR TWO WILL OCCUR ACROSS THE TRIAD
REGION THROUGH 4 AM. LOCALLY HEAVY RAINFALL IS LIKELY WITH LOCALIZED
AMOUNTS BETWEEN ONE AND TWO INCHES POSSIBLE.  THIS AMOUNT OF RAIN
IN LESS THAN THREE HOURS WILL RESULT IN FLOODING OF POOR DRAINAGE
AREAS.

MOTORISTS WILL NEED TO AVOID STREETS AND INTERSECTIONS THAT ARE
KNOWN TO EXPERIENCE HIGH WATER DURING HEAVY RAIN EVENTS.

WSS
Special weather statement, Mar 6, 4:13 AM EST, 1 hour 54 minutes before
NCZ008>011-021>028-038>043-073>078-083>086-088-089-061710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
413 AM EST THU MAR 6 2003

...RAIN AND THUNDERSTORMS WILL INCREASE OVER THE AREA...

RAIN WITH EMBEDDED THUNDERSTORMS WILL INCREASE AND CONTINUE OVER THE
AREA THROUGH 8 AM. LOCALLY HEAVY RAINFALL IS LIKELY WITH LOCALIZED
AMOUNTS UP TO TWO INCHES POSSIBLE. THIS AMOUNT OF RAIN IN A SHORT
PERIOD OF TIME WILL RESULT IN FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. GUSTY WINDS AND LIGHTNING ARE ALSO LIKELY WITH THESE
STORMS.

MOTORISTS NEED TO AVOID STREETS AND INTERSECTIONS THAT ARE KNOWN TO
EXPERIENCE HIGH WATER DURING HEAVY RAIN EVENTS. DO NOT DRIVE THROUGH
FLOODED AREAS SINCE THE DEPTH OF THE WATER IS UNKNOWN.

RHJ
Special weather statement, Mar 6, 5:50 AM EST, 17 minutes before
NCZ008>011-021>028-038>043-073>078-083>086-088-089-061300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
550 AM EST THU MAR 6 2003

...LOCALLY HEAVY RAIN WILL CONTINUE ACROSS CENTRAL NORTH CAROLINA
THROUGH THE EARLY MORNING COMMUTE...

WIDESPREAD RAIN...AT TIME LOCALLY HEAVY...WILL PERSIST ACROSS
CENTRAL NORTH CAROLINA THROUGH MID MORNING THEN DIMINISH FROM WEST
TO EAST DURING THE LATE MORNING HOURS.  MOST PLACES HAVE RECEIVED
BETWEEN A HALF TO ONE INCH OF RAIN SINCE MIDNIGHT WITH LOCALLY
HEAVIER AMOUNTS NEAR TWO INCHES. AN ADDITIONAL HALF TO ONE INCH OF
RAIN WILL LIKELY OCCUR BETWEEN 6 AND 9 AM...ESPECIALLY OVER THE
COASTAL PLAIN AND THE SANDHILLS.

EARLY MORNING COMMUTERS WILL NEED TO AVOID STREETS...HIGHWAYS AND
INTERSECTIONS KNOWN TO FLOOD DURING HEAVY RAIN EVENTS. SECONDARY AND
RURAL ROADS MAY BE ESPECIALLY TREACHEROUS IN SPOTS DUE TO WATER
FLOWING OUT OF THE DITCHES.

MOTORISTS WILL NEED TO TRAVEL SLOWER THAN THE POSTED SPEED LIMIT DUE
TO THE WATER COLLECTING ON THE ROADS AND REDUCED VISIBILITY CAUSED
BY THE LOCALLY HEAVY RAIN.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 2:19 AM ESTSevere Thunderstorm WarningRAHSampson16 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.